Hail, Lea
- When
- June 18, 3:44 PM MST
- Where
- Lea County, Hobbs
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.700, -103.133
Quarter size hail was reported in the city of Hobbs.
Severe thunderstorms developed over the plains of southeast New Mexico during the late afternoon of the 18th. This activity produced large hail and severe winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Severe thunderstorms developed over the plains of southeast New Mexico during the late afternoon of the 18th. This activity produced large hail and severe winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 18, 12:30 PM MST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT FRI JUN 18 2004 .SHORT TERM... UPSLOPE FLOW COMBINED WITH A MOIST AND UNSTABLE AIRMASS HAS ALLOWED SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS THE MOUNTAINS OF SOUTHWEST TEXAS. VISIBLE SATELLITE ALSO SHOWS NEW CUMULUS DEVELOPING ACROSS THE GUADALUPE AND SACRAMENTO MOUNTAINS OF NEW MEXICO. ELSEWHERE...AN OUTFLOW BOUNDARY CONTINUES TO PUSH SOUTH ACROSS THE EASTERN TEXAS SOUTH PLAINS TOWARD THE NORTHEAST PORTION OF THE FORECAST AREA. STRONG AFTERNOON HEATING AND VERY MOIST AIRMASS AHEAD OF THIS FEATURE MAY ALLOW SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE NORTH/NORTHEAST ZONES BY LATE AFTERNOON. HAVE TRENDED THE HIGHEST POPS FOR THIS EVENING ACROSS THE DAVIS MOUNTAINS...AND ACROSS THE NORTHERN PART OF THE AREA. WILL INCLUDE MENTION OF SEVERE ACROSS THE NORTHEAST TONIGHT...AS CAPES WILL BE HIGHEST IN THIS AREA...ALONG WITH SUFFICIENT SHEAR FOR ORGANIZED DEVELOPMENT. A FEW ISOLATED SHOWERS OR STORMS MAY LINGER AFTER MIDNIGHT IN THE NORTH/NORTHEAST. OTHERWISE...CONTINUED WARM OVERNIGHT READINGS WILL PERSIST OVER MOST LOCATIONS. .LONG TERM... OVERALL...THE CURRENT FORECAST IS IN GOOD SHAPE AND ONLY MINOR CHANGES WERE MADE. THE SYNOPTIC SCALE PATTERN THROUGH THE PERIOD WILL CHANGE LITTLE OVER OUR AREA. THE BROAD SUBTROPICAL RIDGE OVER THE NORTH CENTRAL GULF OF MEXICO WILL REMAIN STRONG THROUGH SATURDAY...THEN GRADUALLY WEAKEN EARLY NEXT WEEK. A MID-LEVEL TROUGH ALONG THE WEST COAST ALONG WITH A CONTINUED FLOW OF LOW-LEVEL MOISTURE WILL PROVIDE LOW CHANCES FOR AFTERNOON/EVENING THUNDERSTORMS ACROSS MUCH OF THE AREA. TEMPERATURES ARE EXPECTED TO COOL TO NEAR NORMAL LEVELS THROUGH THE PERIOD WITH DECREASING 1000-500MB THICKNESSES. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 73 97 73 94 / 20 20 20 10 CARLSBAD NM 70 96 69 97 / 30 30 20 30 DRYDEN TX 74 95 70 93 / 10 10 10 10 FORT STOCKTON TX 73 98 71 96 / 30 20 20 20 GUADALUPE PASS TX 69 93 69 90 / 30 30 20 30 HOBBS NM 71 97 69 95 / 20 30 20 20 MARFA TX 61 89 61 84 / 30 30 20 20 MIDLAND INTL AIRPORT TX 72 98 73 94 / 20 20 10 10 ODESSA TX 73 99 72 94 / 20 20 10 10 WINK TX 76 102 72 100 / 30 20 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 21/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 240 PM CDT FRI JUN 18 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 240 PM CDT (140 PM MDT) FRI JUN 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE NORTHERN PERMIAN BASIN...AND THE WESTERN LOW ROLLING PLAINS THIS EVENING. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. OTHER SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING ACROSS MUCH OF SOUTHWEST TEXAS. THESE THUNDERSTORMS WILL BE SLOW MOVING...SO VERY HEAVY RAIN MAY CAUSE FLOODING OF ARROYOS...DRAWS...BAR DITCHES...AND AREA ROADS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE NORTHERN PERMIAN BASIN...AND THE WESTERN LOW ROLLING PLAINS TONIGHT.
The Midland/Odessa radar (KMAF), 122 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported in the city of Hobbs.
Nickel size hail was reported along State Highway 18 northeast of Eunice.
A 70 MPH severe thunderstorm wind gust was measured by a home weather station southwest of Tatum. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405612, 5405613, 5405614.